Public Release: 

Man develops severe liver damage after taking epsom salts

Caution advised when there are other underlying conditions, say doctors

BMJ

A 38-year-old man developed serious liver damage after taking epsom salts to treat gallstones, reveal doctors in the journal BMJ Case Reports.

The man had lost his appetite and was jaundiced. He was tested for a range of common liver diseases, all of which were negative. But a biopsy specimen showed that he had signs of liver damage.

It emerged that he had been taking three tablespoons of Epsom salts in lukewarm water for 15 days. He had been advised by a naturopath that this would dissolve his gallstones.

Taking too much Epsom salts can cause diarrhoea, abnormal heart rhythm, and kidney damage.

In this case, the man took a large quantity of salts over two weeks, which prompted rapid worsening of fibrosis (tissue scarring).

And the doctors caution that certain conditions might heighten the risk of liver damage when combined with Epsom salts.

The man was advised to stop taking the salts, to drink plenty of fluids, and was given medication to prevent further liver damage. And after around six weeks, his liver function had returned to normal.

###

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.